Massachusetts, 2013

Hail and Damaging Wind in Massachusetts, May 21, 2013

May 21, 2013 · NWS ALY · 3 events in 1 county or zone

A very warm and humid air mass was in place across western Massachusetts on Tuesday, May 21st. A slow moving frontal boundary was situated just north of the area across the Saint Lawrence River Valley along the United States-Canadian border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A very warm and humid air mass was in place across western Massachusetts on Tuesday, May 21st. A slow moving frontal boundary was situated just north of the area across the Saint Lawrence River Valley along the United States-Canadian border. During the day, a wave of low pressure moved along this boundary, allowing the boundary to slowly push southward towards the area. With strong wind shear aloft and plenty of low level moisture in place, thunderstorms developed during the afternoon hours across eastern New York and some of these moved into western Massachusetts by early evening.

Thunderstorms initially formed as single cells and supercells, but eventually organized into several broken lines, which moved from west to east across the area. A few of the thunderstorms that moved across western Massachusetts produced wind damage to trees and power lines, as well as quarter-size hail.

As the surface wave of low pressure moved away and with the loss of daytime heating, thunderstorms eventually ended during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 21, 3:32 PM EST, 18 minutes earlier.

Area forecast discussion, May 21, 3:32 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EDT TUE MAY 21 2013

.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL CONTINUE THE NEXT FEW
DAYS WITH SHOWERS AND THUNDERSTORMS POSSIBLE. SOME OF THUNDERSTORMS
COULD BE STRONG TO SEVERE EARLY THIS EVENING AND TOMORROW. A COLD
FRONT WILL APPROACH THE REGION ON THURSDAY...AND MOVE EAST OF THE
REGION ON FRIDAY WITH COOLER AND DRIER AIR FILTERING IN FOR THE
HOLIDAY WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT FOR EASTERN NEW YORK AND
WESTERN NEW ENGLAND...

AS 415 PM EDT...IMPRESSIVE LARGE HAIL PRODUCING THUNDERSTORMS HAVE
DEVELOPED IN THE CAPITAL REGION...AND POINTS JUST TO THE SOUTH.
THE CELLS HAVE EXHIBITED HAIL MONSTER LIKE CHARACTERISTICS WITH
SOME ELEVATED HAIL CORES /> 50 DBZS/ WAY ABOVE THE -20C HEIGHT.
IN SOME CASES...EXCEEDING 40 KFT AGL !!!

A QUICK MESOANALYIS SHOWS A WEAK SFC LOW/MESO LOW IS MOVING
ACROSS THE CNTRL PORTION OF THE FCST AREA...WITH THE WINDS TO THE
NORTHEAST AT KGFL...AND S/SW AT KPOU...AND SE WINDS OVER ALY. THE FCST
AREA GOT INTO A WELL DEFINED WARM SECTOR...WHERE TEMPS SOARED INTO
THE MID AND U80S...ESPECIALLY FROM THE CAPITAL REGION/MOHAWK
VALLEY SOUTHWARD. A FEW 90S HAVE OCCURRED IN THE MID HUDSON
VALLEY. THE FRONT LOOKS LIKE IT IS JUST CLIPPING THE DACKS...LAKE
GEORGE SARATOGA REGION...AND S-CNTRL VT.

SFC DEWPTS HAVE RISEN INTO THE MID AND U60S OVER A LARGE PORTION
OF THE FCST AREA. THE LATEST SPC MESO ANALYSIS PAGE INDICATES SBCAPES
HAVE REACHED 2000-3500+ J/KG FROM THE CAPITAL DISTRICT SOUTH AND
EAST...AND LESS INSTABILITY NORTHWARD /1000-2000 J/KG/. THE 0-6 KM
BULK SHEAR ARE NOT OVERLY IMPRESSIVE IN THE SRN ZONES /BASICALLY
SOUTH OF ALY/ WITH LESS THAN 30 KTS...BUT TO THE NORTH THE SHEAR
VALUES ARE 30-40 KTS. MID LEVEL LAPSE RATES ARE APPROACHING THE
6.5 C/KM RANGE. THE CONVECTION SEEMS TO REFIRING ON THE AXIS OF
2000+ J/KG SBCAPE VALUES...AND THE RIM OF THE 30 KT SHEAR VALUES.

THE LATEST MAGLENTA INDEX INDICATES A MAJOR SEVERE EVENT /HINGING
ON THE LARGE CAPE VALUES/.

CAPE=2000 J/KG (APPROX)
MAX SOUNDING WIND=40 KTS
EHI=0.5
STORM SPEED=20
KTS SRH=125

THE SVR CONVECTION SHOULD SIMMER DOWN EARLY THIS EVENING...BUT THE
APPROACHING SHORT-WAVE FROM EXTREME SE ONTARIO...AND NRN LAKE
ONTARIO WILL IMPACT OUR NRN ZONES BTWN BTWN 7 PM-10 PM. THE
INSTABILITY WILL BE WANING...AND WE KEPT GUSTY WINDS IN THE
FORECAST. POPS WERE RAISED TO CATEGORICAL AND HIGH LIKELY
VALUES...AND LOCATIONS NORTH OF THE MOHAWK VALLEY COULD GET SOME
DECENT RAINFALL. THE BEST LOW-LEVEL CONVERGENCE AND ISENTROPIC
LIFT SETS UP IN THESE AREAS. THE SHOWALTER VALUES ARE STILL BELOW
0C...SO SOME ELEVATED INSTABILITY WILL BE A ROUND...SO WE WILL
KEEP A CHANCE OF THUNDER IN.

OVERNIGHT MINS WILL BE ON THE MURKY SIDE WITH TEMPS IN THE U50S TO
M60S FOR LOWS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
TOMORROW...THE SFC BOUNDARY WILL LIFT NORTHWARD AS A WARM FRONT
AGAIN...AND THE FCST AREA GETS BACK INTO THE WARM SECTOR. ANOTHER
SHORT-WAVE WILL BE APPROACHING FROM THE ERN GREAT LAKES IN THE MID
TO LATE AFTERNOON. SBCAPES ARE EXPECTED TO INCREASE 1000-2500 J/KG
AGAIN OVER THE SRN TWO THIRDS OF THE FCST AREA WITH 0-6 KM BULK
SHEAR VALUES ONLY 25-30 KTS OR SO PRIOR TO 00Z...BUT THEN THEY
INCREASE BTWN 00Z-06Z BASED ON THE NAM/GFS. THE LAPSE RATES DON/T
STEEPEN TO 6.5C/KM UNTIL AROUND 00Z TOO. OUR THINKING IS FOR A
LATER CONVECTIVE EVENT TOMORROW IN THE LATE AFTERNOON INTO THE
EARLY EVENING. SPC HAS MOST OF THE AREA OUTLOOKED /EXCEPT WRN NEW
ENGLAND/. HAVE DECIDED TO USE ENHANCED WORDING FOR SOME STORMS MAY
BE SEVERE IN THE AFTERNOON UNTIL MIDNIGHT. THE GUIDANCE USUALLY
STRUGGLES WITH PREFRONTAL TROUGHS...AND ONE LOOKS POSSIBLE LATE
TOMORROW AFTERNOON INTO THE EARLY EVENING FOR STRONG TO SEVERE
CONVECTION. PWATS WILL CONTINUE TO RUN A FEW STANDARD DEVIATIONS
ABOVE NORMAL WITH VALUES OF 1.25-1.75"...AND SFC DEWPTS WILL BE IN
THE 60S AGAIN. SOME HEAVY DOWNPOURS WILL BE POSSIBLE WITH ANY
CONVECTION. WILL CONTINUE TO HIGHLIGHT TOMORROWS SEVERE THREAT.
OUR LOCAL WRF INDICATES A SQUALL LINE MAY BE MOVING ACROSS W-CNTRL
NY BY 00Z/THU IN THE 3KM BASE REF. THIS WILL CONTINUE TO BE
MONITORED. HIGHS TOMORROW IN THE U70S TO L80S OVER THE MTNS...AND
M80S TO U80S IN THE VALLEYS. LOWS WILL MAINLY BE IN THE 60S WED
NIGHT WITH SULTRY SUMMERLIKE CONDITIONS.

THU-THU NIGHT...TRICKY FORECAST FOR STRONG TO SEVERE CONVECTION ON
THU WITH THE COLD FRONT STILL TO THE WEST. THE BETTER JET DYNAMICS
DURING THE AFTERNOON WITH APPRECIABLE MOISTURE AND INSTABILITY IN
PLACE. THE QUESTION WILL BE HOW MUCH HEATING OCCURS WITH CLOUD
COVER BEING AND ISSUE. LOCATIONS FROM THE CAPITAL DISTRICT SOUTH
AND EAST MAY HAVE THE BEST CHC FOR DESTABILIZATION AND SEVERE
WEATHER. NO SPC OUTLOOK YET...BUT DEFINITELY COULD SEE ONE LATER
FOR PARTS OF THE REGION.  WILL MENTION SOME STRONG TO SEVERE
THUNDERSTORMS MAY BE POSSIBLE AGAIN ON THU. THE FRONT MOVES
THROUGH SLOWLY...WITH SHOWERS PERSISTING THROUGH THE OVERNIGHT. A
WEAK WAVE MOVE ALONG THE BOUNDARY TOO. THE COLD ADVECTION WILL
SLOWLY SEEP INTO THE REGION WITH LOWS IN THE 50S TO L60S BY
DAYBREAK FRI. HIGHS WILL GENERALLY BE IN THE 70S ON THU.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
COOLER AND DRY WEATHER EXPECTED FOR THE HOLIDAY WEEKEND. HAVE
FOLLOWED THE WEATHER PREDICTION CENTER'S GUIDANCE WHICH FAVORS THE
ECMWF ENSEMBLE MEAN WHICH HAS THE SUPPORT OF THE GEFS MEANS. WPC
INDICATES THE DETERMINISTIC/OPERATIONAL RUNS OF THE ECMWF AND GFS
DEVIATE SIGNIFICANTLY ENOUGH FROM THE STEADIER MEANS THAT THEY WERE
NOT INCORPORATION INTO THEIR FORECAST.

CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION AS WE HEAD INTO
THE WEEKEND BEHIND THE DEPARTING LOW PRESSURE SYSTEM. WILL HAVE
LINGER SHOWERS ON FRIDAY AS THE LOW PRESSURE SYSTEM MOVES OFF THE
EAST. ON SATURDAY...THE REGION WILL BE UNDER CYCLONIC FLOW. THE
HIGH WILL SHIFT EASTWARD ACROSS THE REGION AND OFFSHORE EARLY NEXT
WEEK. SATURDAY IS EXPECTED TO BE THE COOLEST DAY WITH HIGHS MAINLY
IN THE MID 50S TO MID 60S...AROUND 10 DEGREE BELOW NORMAL.
TEMPERATURES WILL GRADUALLY MODERATE AS THE HIGH SHIFTS TO THE EAST
WITH NEAR SEASONABLE TEMPERATURES FOR MONDAY.

THE GROWING SEASON IS UNDERWAY ACROSS THE MID HUDSON VALLEY...
GREATER CAPITAL DISTRICT...LAKE GEORGE SARATOGA REGION...THE MOHAWK
VALLEY...EASTERN CATSKILLS...TACONICS...BERKSHIRES...BENNINGTON AND
EASTERN WINDHAM COUNTIES VT AND LITCHFIELD COUNTY. IT WILL START ON
MAY 25TH FOR THE SOUTHERN ADIRONDACKS AND WESTERN WINDHAM COUNTY.

AT THIS TIME...NIGHTTIME LOWS FRIDAY NIGHT/SATURDAY MORNING AND
SATURDAY NIGHT/SUNDAY MORNING ARE EXPECTED TO BE IN THE 40S IN THE
VALLEYS AND 30S ACROSS THE HIGHER TERRAIN. WITH THE EXPANSION OF
THE GROWING SEASON BY THIS TIME FROST ADVISORIES WOULD BE LIKELY
NEEDED FOR THE HIGHER TERRAIN. TEMPERATURES ACROSS THE SOUTHERN
ADIRONDACKS COULD BE COLDER WHICH WOULD LEAD TO THE NEED FOR A
FREEZE WARNING.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
CONVECTION...SOME SEVERE THUNDERSTORMS...HAS BEEN OCCURRING MAINLY
TO THE SOUTH OF THE FRONTAL BOUNDARY DRAPED ACROSS THE AREA AS A
WEAK MESO LOW MOVES ALONG THE BOUNDARY. CONVECTION SHOULD SIMMER DOWN
BY EARLY THIS EVENING...HOWEVER AN APPROACHING SHORT WAVE FROM THE
WEST WILL BRING THREAT OF CONVECTION BACK TO THE AREA ESPECIALLY
ACROSS THE NORTHERN PORTION OF THE LOCAL AREA TONIGHT. ONCE AGAIN
EXPECTING A LULL WEDNESDAY MORNING WITH RENEWED CHANCES FOR
CONVECTION AS THE FRONTAL BOUNDARY LIFTS NORTHWARD AS A WARM FRONT
AGAIN...AND THE AREA GETS BACK INTO THE WARM SECTOR.

HAVE NORTHEAST FLOW TO THE NORTH OF BOUNDARY AND SOUTHEAST TO SOUTH
OF THE BOUNDARY. WILL BE BECOME LIGHT OVERNIGHT. WITH THE BOUNDARY
EXPECTED TO LIFT NORTHWARD A SOUTHERLY FLOW WILL DEVELOP ACROSS THE
AREA.

OUTLOOK...
WED NIGHT...VFR/MVFR WITH IFR POSSIBLE. -SHRA/-TSRA BECOMING LIKELY.
THU...MVFR WITH IFR POSSIBLE. -SHRA/-TSRA LIKELY.
FRI...MAINLY VFR. CHC -SHRA.
SAT-SUN...VFR. NO SIG WX.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS THROUGH FRIDAY. OCCASIONAL SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY NIGHT.

RH VALUES WILL INCREASE TO 85 TO 100 PERCENT TONIGHT...AND
WEDNESDAY NIGHT...AND LOWER TO 45 TO 60 PERCENT TOMORROW AFTERNOON.

TH WINDS ARE EXPECTED TO BE MAINLY LESS THAN 10 MPH TONIGHT
THROUGH WEDNESDAY NIGHT...EXCEPT STRONGER GUSTS WILL BE POSSIBLE
WITH THUNDERSTORMS.

&&

.HYDROLOGY...
NO WIDESPREAD HYDRO SERVICE AREAS PROBLEMS ARE EXPECTED THE NEXT 5
DAYS. SOME LOCALLY HEAVY DOWNPOURS OF RAINFALL MAY OCCUR TODAY
THROUGH THURSDAY NIGHT WITHIN ANY THUNDERSTORMS. 3-HR ZONAL FFG
VALUES ARE GENERALLY IN THE 2.4-3.1 INCH RANGE AT THIS
TIME...WHICH ARE HIGH FOR MID TO LATE MAY.

DUE TO THE SCATTERED NATURE OF THE SHOWERS AND THUNDERSTORMS...
BASIN AVERAGE QPF WILL BE HIGHLY VARIABLE THIS WEEK. THE BEST
THREAT FOR SEEING SIGNIFICANT AMOUNTS OF SHOWERS OR THUNDERSTORMS
WILL BE TONIGHT...AND AGAIN ON THURSDAY AFTERNOON INTO THURSDAY
NIGHT.

THE HIGHEST AREAL RAINFALL AMOUNTS WILL BE ACROSS THE NRN HALF OF
THE FCST AREA BASED ON THE LATEST NERFC QPF WITH 1 TO 2 INCHES
POSSIBLE BY THURSDAY MORNING OVER THE SRN DACKS...LAKE GEORGE
REGION...AND A THIRD OF AN INCH TO AN INCH SOUTH OF THESE
LOCATIONS. HOWEVER...HEAVIER RAINFALL AMOUNTS CAN OCCUR WITH ANY
THUNDERSTORMS IN THE HUMID AIR MASS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...WASULA
NEAR TERM...WASULA
SHORT TERM...WASULA
LONG TERM...IAA/NAS
AVIATION...IAA/11
FIRE WEATHER...WASULA
HYDROLOGY...FRUGIS/WASULA
Hazardous weather outlook, May 21, 3:36 PM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
436 PM EDT TUE MAY 21 2013

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-221100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
436 PM EDT TUE MAY 21 2013

...SEVERE THUNDERSTORM WATCH 203 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY INTO
WEDNESDAY NIGHT. THE STORM PREDICTION CENTER HAS PLACED MUCH OF
THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

THERE IS ALSO A CHANCE OF THUNDERSTORMS AGAIN ON THURSDAY INTO
THURSDAY NIGHT. SOME OF THESE THUNDERSTORMS COULD ALSO BE STRONG
TO SEVERE...ESPECIALLY FROM THE CAPITAL REGION SOUTH AND EAST.

SOME AREAS OF FROST MAY BE POSSIBLE ON THE HOLIDAY
WEEKEND...ESPECIALLY OVER THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED AT THIS TIME FOR THE FOLLOWING
COUNTIES UNTIL 9 PM...

IN NORTHWESTERN CONNECTICUT...LITCHFIELD.

IN WESTERN MASSACHUSETTS...BERKSHIRE.

IN EAST CENTRAL NEW YORK...ALBANY...COLUMBIA...DUTCHESS...FULTON
...GREENE...HAMILTON...HERKIMER...MONTGOMERY...RENSSELAER...SARATOGA
...SCHENECTADY...SCHOHARIE...ULSTER...WARREN AND WASHINGTON.

IN SOUTHERN VERMONT...BENNINGTON AND WINDHAM.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

In the hours before

Local storm report, May 21, 2:41 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
341 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             GHENT                   42.33N  73.62W
05/21/2013  M1.25 INCH       COLUMBIA           NY   TRAINED SPOTTER

            TRAINED SPOTTER

&&

EVENT NUMBER ALY1300045

BGM
Local storm report, May 21, 2:42 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
342 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             GHENT                   42.33N  73.62W
05/21/2013  M1.00 INCH       COLUMBIA           NY   AMATEUR RADIO

            AMATEUR RADIO

&&

EVENT NUMBER ALY1300046

BGM
Local storm report, May 21, 2:44 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
344 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             GHENT                   42.33N  73.62W
05/21/2013  M1.25 INCH       COLUMBIA           NY   TRAINED SPOTTER

            SKYWARN SPOTTER

&&

EVENT NUMBER ALY1300047

BGM
Local storm report, May 21, 2:46 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
346 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             CHATHAM                 42.36N  73.60W
05/21/2013  M1.25 INCH       COLUMBIA           NY   WEATHERNET6

            WEATHERNET6...WIRES DOWN

&&

EVENT NUMBER ALY1300048

BGM
Local storm report, May 21, 2:51 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
351 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             COHOES                  42.77N  73.71W
05/21/2013  E1.00 INCH       ALBANY             NY   FACEBOOK

            FACEBOOK

&&

EVENT NUMBER ALY1300049

BGM
Local storm report, May 21, 2:58 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
358 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 E NORTH GREENBUSH     42.67N  73.64W
05/21/2013  M1.00 INCH       RENSSELAER         NY   TRAINED SPOTTER

            TRAINED SPOTTER

&&

EVENT NUMBER ALY1300050

BGM

The radar

The Albany radar (KENX), 65 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
May 21, 3:50 PM EST
Where
Berkshire County, 1.4 mi W of Alford
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.227, -73.447

State Police reported that 10 to 15 trees were sheared off and wires were knocked down due to thunderstorm winds near Alford. The downed trees and wires caused Route 71 to be closed.

Hail, Berkshire

When
May 21, 4:25 PM EST to 4:30 PM EST
Where
Berkshire County, 0.94 mi ENE of Mt Washington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.085, -73.463

A trained spotter reported quarter size hail two miles north of Alander. The hail fell to a depth of five inches and destroyed several tents at a YMCA Camp Ground.

Hail, Berkshire

When
May 21, 7:51 PM EST to 7:53 PM EST
Where
Berkshire County, 0.86 mi SW of Windsor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.510, -73.060

A trained spotter reported quarter size hail from a thunderstorm in Windsor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445660, 445661, 445662.